, Volume 51, Issue 3, pp 491-497
Date: 19 Dec 2013

Pancreatitis associated with the use of GLP-1 analogs and DPP-4 inhibitors: a case/non-case study from the French Pharmacovigilance Database

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

In the recent past, concerns have raised regarding the potential risk of acute pancreatitis among type 2 diabetic patients using incretin-based drugs such as glucagon-like peptide 1 (GLP-1) analogs and dipeptidyl peptidase 4 (DPP-4) inhibitors. The aim of this study is to investigate the association between exposure to incretin-based drugs and the occurrence of pancreatitis reported in the French Pharmacovigilance Database. The case/non-case method was performed from serious adverse drug reactions (ADRs) involving antihyperglycemic agents (except insulin alone) reported to the French pharmacovigilance system between March 2008 (first marketing of an incretin-based drug in France) and March 2013. Cases were defined as reports of pancreatitis, and all other serious ADRs were considered non-cases. Disproportionality was assessed by calculating reporting odds ratios (ROR) adjusted for age, gender, history of pancreatitis, other antihyperglycemic drugs and other drugs associated with a higher risk of pancreatitis. Among 3,109 serious ADRs, 147 (4.7 %) reports of pancreatitis were identified as cases and 2,962 reports (95.3 %) of other ADRs as non-cases. Among the cases, 122 (83.0 %) involved incretin-based drugs. Disproportionality was found for all incretin-based drugs (adjusted ROR: 15.7 [95 % CI 9.8–24.9]), all GLP-1 analogs (29.4 [16.0–53.8]), exenatide (28.3 [12.8–62.3]), liraglutide (30.4 [15.4–60.0]), all DPP-4 inhibitors (12.1 [7.3–20.0]), sitagliptin (12.4 [7.3–21.0]), saxagliptin (15.1 [4.3–52.7]), and vildagliptin (7.4 [3.1–17.6]). Temporal analysis found disproportionality for incretin-based drugs since their first year of marketing in France. Compared with other antihyperglycemic agents, use of incretin-based drugs is associated with an increased risk of reported pancreatitis in France.

Communicated by Massimo Porta.